Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 584, NWS Norman, OK

July 9, 2004Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 9, 2004, 12:52 AM CDT for Ellis County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2004, 12:52 AM CDT (05:52 UTC)
Expired
Jul 9, 2004, 1:45 AM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3705 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:43 PM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT THU JUL  8 2004

.DISCUSSION...
HOT AND HUMID CONDITIONS WILL CONT OVR THE NEXT FEW DAYS. STORMS
CONT TO DEVELOP ALONG OUTFLOW BNDRY IN NORTHEAST OK. BOUNDARY SHOWS
UP WELL IN RADAR...MOVING SOUTH AND WEST. IF STORMS CONT TO DEVELOP
WESTWARD ALONG BNDRY COULD AFFECT PORTIONS OF CENTRAL OK THIS
EVENING. WILL MAKE ANY NEEDED LAST MINUTE CHANGES TO EVENING POPS
BEFORE SEND PRODUCTS BASED ON CURRENT RADAR TRENDS. CONVECTION ALSO
EXPECTED TO DEVELOP IN NORTHERN KANSAS/SOUTHERN NEBRASKA THIS
AFTN/EVENING... EVENTUALLY DEVELOPING INTO AN MCS THAT COULD MOVE
INTO NORTHERN AND CENTRAL PORTIONS OF OK...MAKING SHWRS/TSTMS
POSSIBLE TONIGHT/FRI MORNING. ETA HAS CONSISTENTLY SHOWN THIS
SCENARIO FOR SEVERAL MODEL RUNS. HOWEVER...IF THE CAP IS STRONGER
THAN EXPECTED...CONDITIONS WILL REMAIN DRY. ETA ALSO INDICATING A
SECOND WAVE OF SHWRS/TSTMS MOVING ACROSS THE FA DURING THE DAY FRI.
THIS SECOND WAVE IS FROM CONVECTION WHICH IS EXPECTED TO DEVELOP IN
EASTERN WY/WESTERN NE THIS AFTN/EVENING. HAVE ADDED SLIGHT CHANCE
POPS TO NORTHERN AND CENTRAL PORTIONS OF FA FOR TONIGHT AND FRI
MORNING. WILL LEAVE THE REMAINDER OF THE DAY DRY...HOWEVER IF THE
SECOND AREA OF CONVECTION MAKES IT FAR ENOUGH SOUTH TO OKLAHOMA...
POPS MAY NEED TO BE EXTEND FURTHER SOUTH IN FA AND INTO THE AFTN
HOURS.

UPR LOW IN EAST TX EXPECTED TO MOVE EAST TO WEST THIS WEEKEND ACROSS
TEXAS...BRINGING A CHANCE FOR SHWRS/TSTMS ACROSS SOUTHERN PORTIONS
OF FA. HOT DRY CONDITIONS EXPECTED EARLY NEXT WEEK. MODELS
INDICATING A SHIFT TO NW FLOW BY THE MIDDLE OF NEXT WEEK. A COOL
FRONT IS EXPECTED TO MOVE INTO FA WED/THU. HAVE ADDED POPS THU WITH
NW FLOW AND FRONT IN AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  93  73  92 /  10  20  10  10
HOBART OK         74  94  72  95 /  10  10  10  10
WICHITA FALLS TX  75  93  73  93 /  10  10  10  20
GAGE OK           72  96  71  95 /  20  20  10  10
PONCA CITY OK     73  92  72  91 /  20  20  10  10
DURANT OK         75  91  74  89 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jul 8, 10:45 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT THU JUL 8 2004

OKZ004>048-050>052-TXZ083>090-091200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN
OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK AREAS IS NORTH OF A LINE ROUGHLY FROM
ARNETT... TO WATONGA... TO STILLWATER.

TIMING...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY MORNING.

DISCUSSION...
THUNDERSTORMS THURSDAY EVENING OVER SOUTHWEST KANSAS AND THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES WILL MOVE TOWARD NORTHERN
OKLAHOMA OVERNIGHT. A GENERAL WEAKENING TREND IS EXPECTED WITH THESE
THUNDERSTORMS... BUT IT REMAINS POSSIBLE FOR THESE STORMS TO PRODUCE
MARGINALLY SEVERE WEATHER. THE RISK OF SEVERE WEATHER WILL INCLUDE
WIND GUSTS UP TO 60 MPH AND DIME TO NICKEL HAIL WITH THE STRONGEST
STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER ROUGHLY THE
SOUTHEAST HALF OF OKLAHOMA SATURDAY AND SUNDAY. THE SEVERE WEATHER
THREAT WITH THESE STORMS WILL BE LOW. OTHERWISE...NO THUNDERSTORMS
ARE EXPECTED THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING JULY 9.

26

In the hours before

Special weather statement, Jul 8, 10:26 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT THU JUL 8 2004

OKZ004-090345-
HARPER OK-
1026 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BUFFALO AT 1026 PM
CDT...MOVING EAST AT 20 MPH. THE STORM WILL CONTAIN HEAVY RAIN AND
POSSIBLY SOME SMALL HAIL.

CJS
Special weather statement, Jul 8, 10:55 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT THU JUL 8 2004

OKZ004-005-010-090415-
HARPER OK-WOODS OK-WOODWARD OK-
1055 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST EAST OF
BUFFALO... TO NEAR LAVERNE... WAS MOVING EAST AT 20 MPH. THE STORMS
WILL BE MOVING INTO FAR NORTHERN WOODWARD AND NORTHWEST WOODS
COUNTIES. HEAVY RAIN AND HAIL TO NEAR THE SIZE OF DIMES ARE LIKELY.

CJS
Special weather statement, Jul 8, 11:50 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT THU JUL 8 2004

OKZ004-009-090515-
ELLIS OK-HARPER OK-
1150 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF CATESBY AT 1150 PM
CDT...MOVING EAST AT 20 MPH. CURRENT MOVEMENT OF THE STORM SHOULD
BRING IT ACROSS FAR NORTHERN ELLIS AND POSSIBLY FAR SOUTHERN HARPER
COUNTIES.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CJS
Special weather statement, Jul 9, 12:19 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT FRI JUL 9 2004

OKZ009-090530-
ELLIS OK-
1219 AM CDT FRI JUL 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF CATESBY AT 1219 AM
CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jul 9, 12:33 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT FRI JUL 9 2004

OKZ009-090545-
ELLIS OK-
1233 AM CDT FRI JUL 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF GAGE AT 1233 AM
CDT. ANOTHER STRON STORM WAS LOCATED JUST SOUTH OF CATESBY. THE
STORMS WERE MOVING EAST SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jul 9, 12:43 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT FRI JUL 9 2004

OKZ009-090600-
ELLIS OK-
1243 AM CDT FRI JUL 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 9 MILES NORTHWEST OF SHATTUCK...
AND 12 MILES NORTHWEST OF GAGE AT 1243 AM CDT...MOVING EAST
SOUTHEAST AT 15 MPH.

HAIL TO THE SIZE OF DIMES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:11 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.